MAUDE Adverse Event Report: BIOMERIEUX SA PREVI COLOR GRAM INSTRUMENT V2 - 414292

BIOMERIEUX SA PREVI COLOR GRAM INSTRUMENT V2 - 414292
Model Number 414292
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the previ® color gram is an in vitro diagnostic medical device for professional use only.The previ® color gram has been designed to perform automated gram staining of pure strain isolate smears and human specimens with microorganisms for in vitro diagnostics with biomérieux previ® color gram reagents only.Issue description: a customer in denmark notified biomérieux of a staining issue with a gram positive cocci strain presenting as gram negative in association with previ color gram instrument v2 (ref.414292, serial number (b)(4)).Customer reported the observed colors were incorrect for the cocci sample; a result of gram negative was achieved.There is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.A biomérieux internal investigation has been initiated.
 
Additional Manufacturer Narrative
Context: a customer in denmark notified biomérieux of a staining issue with a gram positive cocci strain presenting as gram negative in association with previ color gram instrument v2 (ref.414292, serial number (b)(6)).Customer was complaining about random staining issue with blood culture specimen (fan+ bottles ¿ positive bottle from virtuo) like bicolouration observed on the same slide or gram-negative organisms stained as gram-positive or vice versa.Investigation: batch history record and complaint trend analysis.There is no capa related to the customer¿s complaint recorded.A complaint history review was completed for this issue concluded with no implication of a trend.This complaint has not been identified as a systemic quality issue.Investigation results.Goal: the aim of this expert investigation was to determine if the type of the sample does impact the product performance by testing previ color slides from blood culture and from bottles of bact/alert fn plus ref.410852, on 20 internal gram positive and negative strains and on the 5 customer¿s strains.Protocol: a panel of 20 internal strains and the 5 customer strains were subcultured on cba (cos biomérieux ref.43041) in an aerobic atmosphere for 18-24 hours at 35-37°c.The following parameters were studied: type of samples: bottles of hemoculture fn plus and strains on cba agar plate, decolorized level: decolorizer 3 and decolorizer 5, type of slides: marienfeld, hounisen, biomérieux (poly l lysine and wasp slides), size and thickness of the smear, age of the culture.Results: multiple areas of slides have been read to determine the staining result.It is allowed to obtain less than 10% of the slide area with wrong staining (lysed cells, edges of the smear¿), the final result is representative to the major part of slide staining.The qc strains (e.Coli atcc 11775 and b.Cereus atcc 14579) were tested on each run of test and were obtained compliant to the expected gram result.Tests 1 to 6 were performed on the internal strains panel and were globally obtained conform on the different conditions tested.Nevertheless, some staining present few areas with the wrong color which represent less than 10% of the smear.The test 2 with the staining for b.Thetaïotaomicron (hemoculture) and c.Difficile (cba) present also some coloration issues which were not reproduced on the other test run and which do not seem related to any of the conditions tested.As it is restricted to 2 strains and not systematic, this is considered as part of some microbiology variability.The test 7 carried out on customer strains, is conform from hemoculture.Few areas are stained with the wrong color from cba but it does not represent the major part of the smear.These tests demonstrated that the type of the culture (hemoculture) has no impact on the staining result.Conclusion: the staining bicoloration issue obtained by the customer is rarely observed on the slides, it does not represent the major part of the smear.The customer issue is not linked to type of culture (hemoculture or columbia blood agar), the decolorized level (d3 or d5), or the type of slides (slightly more uniform with poly l lysine).The smear quality (size, thickness) and the age of the culture (exponential phase or stationary phase) impact the staining.More advanced growth phase changes in the bacterial wall which disrupt the coloring process.For pneumococci, capsule interference can also accentuate this phenomenon.For species related to bacillus or clostridium, the more bacterial growth is advanced in the exponential phase, the more the percentage of falsely gram neg bacteria increases (can reach 10% to 30% of the culture in the middle of the exponential phase, and 15% to 40% of stationary phase culture).For enterobacterales, the issue of false gram pos appearance may come from their morphology.These bacilli are often very small and ¿bipolar¿ (more intense staining extremity).If their size is very small, the two poles can be almost next to each other and give the appearance of a purple coccobacillus.The staining bicoloration issue obtained by the customer cannot be linked to the type of culture, nor to the slides used, nor to the previ color gram v2 equipment and the decolorized level, but seems to be linked to the quality of the smear and the age of the culture.

Brand Name
PREVI COLOR GRAM INSTRUMENT V2 - 414292
Common Device Name
PREVI COLOR GRAM INSTRUMENT V2 - 414292
Manufacturer (Section D)
BIOMERIEUX SA
chemin de l orme
marcy l etoile
FR 
Manufacturer (Section G)
BIOMERIEUX, SA
376 chemin de l'orme
marcy l'etoile 69280
FR   69280
Manufacturer Contact
céline lacroix gimon
5 rue des aqueducs
craponne 69290
FR   69290
MDR Report Key14490692
Report Number3009307598-2022-00002
Device Sequence Number4613429
Product Code KPA
UDI-Device Identifier03573026415310
UDI-Public03573026415310
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number414292
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2022
Supplement Date Received by Manufacturer10/11/2024
Initial Report FDA Received Date05/24/2022
Supplement Report FDA Received Date10/22/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown